Mississippi, 2009

Flash Flood in Mississippi, December 8, 2009

December 8, 2009 · NWS MEG · 1 event in 1 county or zone

A stationary front moved northward as a warm front during the daytime on December 8th, 2009. As the front moved north, an area of low pressure developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front moved northward as a warm front during the daytime on December 8th, 2009. As the front moved north, an area of low pressure developed along the front. The low pressure brought several periods of heavy rain to North Mississippi. Flash flooding occurred as a result of the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 3:43 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 8, 3:43 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CST TUE DEC 8 2009

.DISCUSSION...

A DEEP LOW WILL TRACK FROM THE SOUTHERN PLAINS TO THE GREAT LAKES
THROUGH WEDNESDAY. HEAVY RAIN WILL PROVIDE A RISK OF FLOODING
ACROSS THE CWA EAST OF THE MISSISSIPPI RIVER THIS EVENING. CANNOT
RULE OUT A STRONG THUNDERSTORM IN NRN MS THROUGH EARLY EVENING. A
TRAILING COLD FRONT WILL MOVE EAST OF THE CWA BY MIDNIGHT ENDING
THE RISK OF HEAVY RAIN AND STRONG TSTMS.

STRONG PRESSURE GRADIENT BEHIND THE COLD FRONT WILL CREATE WINDY
CONDITIONS LATE TONIGHT AND EARLY WEDNESDAY. MAY STILL NEED A WIND
ADVISORY FOR A SMALL AREA LATE TONIGHT.

HIGH PRESSURE WILL PROVIDE COOL AND DRY WEATHER WEDNESDAY THROUGH
FRIDAY. A LOW IN THE GULF MAY PROVIDE SOME LIGHT RAIN POSSIBLY
MIXED WITH SNOW IN THE NORTH FRIDAY NIGHT. ANOTHER SYSTEM WILL
PROVIDE RAIN EARLY NEXT WEEK.

SWC

&&

.AVIATION...
12Z TAFS

WIDESPREAD SHOWERS AND IFR TO PREVAIL ACROSS THE MIDSOUTH FOR
MUCH OF TODAY. AN ELEVATED UNSTABLE LAYER WILL OVERRIDES STABLE
AIR IN THE LOWEST 3 KFT...PRODUCING ISOLATED THUNDERSTORMS OVER
NORTH MS. COVERAGE SHOULD SUFFICIENTLY LIMITED FOR A CB MENTION AT
KMEM. KTUP WILL LIKELY SEE AN ELEVATED LINE OF THUNDERSTORMS MOVE
THROUGH IN THE 00Z TO 02Z TIME FRAME.

KMEM LIKELY TO EXPERIENCE CROSSWIND GUSTS TO 30KTS ACROSS THE N/S
RUNWAYS FOR THE LATE EVENING AND OVERNIGHT PUSHES...AS A POWERFUL
UPPER LEVEL STORM SYSTEM PASSES JUST OFF TO THE NORTH...INTO THE
UPPER MIDWEST.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  37  46  23  43 /  80  10  10  10
MKL  40  45  22  41 /  80  10  10  10
JBR  32  40  21  40 /  60  10  10  10
TUP  49  53  26  44 /  90  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 8, 5:33 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
533 AM CST TUE DEC 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
533 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG THUNDERSTORM OR TWO PRODUCING WIND GUSTS TO 50 MPH AND
LOCALIZED FLOODING ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS
AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MID SOUTH. A WIND ADVISORY MAY BE NEEDED TONIGHT AS SOUTHWEST
WINDS INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY MAY BE NEEDED ACROSS THE MID SOUTH WEDNESDAY
MORNING AS WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE. WINTER PRECIPITATION IS ALSO POSSIBLE FRIDAY NIGHT INTO
SATURDAY MORNING FOR AREAS ALONG AND NORTH OF A LINE FROM
HUNTINGDON TENNESSEE TO JONESBORO ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 56 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
December 8, 3:54 PM CST to 6:00 PM CST
Where
De Soto County, 1.94 mi SW of Nesbit to 2.42 mi SSE of Nesbit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.864, -90.048

Heavy rain produced flash flooding around Hernando. Pine Tree Loop was closed due to flood waters as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206401.